My story began in 2001, with the incident that would set in motion a series of events.
In 2001, my brothers contacted me to help move my mother from a roach infested home she was living in at the time. We went down, cleaned everything and moved my mother into assisted living facility. Little did I know that single act to make life better for my mother, would lead to 14 years of hell for me. Shortly after that incident, I started to lose my voice on a regular basis, pretty tough when you are a corporate recruiter. I was diagnosed with a severe sinus infection. I later learned through testing, I’m allergic to cockroach poop and every mold known to mankind.
I was referred to an ENT because the sinus infections would not stop. She put me on Levaquin, prior to finally deciding on surgery in March 2001. That’s when things started to go downhill, at first; I would experience tendeniopathy, severe pain in my shoulders and elbows. Went to an orthopedic surgeon, ran tests, an x-ray found a bone spur in my right shoulder. Most likely from an injury I sustained while in the army. They called is bursitis. The ENT finally gave up on the antibiotics and did surgery on my sinus. She repaired a blocked nasal passage which was making the situation worse.
I did horribly with that surgery. Following the surgery, she put me on Levaquin with prednisone 6 times in 2002. That resulted in the first of seven tendon tears with the first being my left elbow. In the following years, I would be prescribed Levaquin and Avelox by the ENT, and the doctors at a former Family Practice in Belton, MO. I went through a lot of changes to address the sinus problems and get them under control. Had the vents in my house cleaned. Searched out every place mold could grow. But it did no good. I still had sinus issues.
I have always trusted my doctors and I trusted the pharmaceutical companies, I never questioned any of the actions they took or the pills I was taking. After all, it couldn’t happen to me. For me, a side effect was the hives or other minor reaction. I never in my imagination thought an antibiotic was responsible for my tendon tears, IBS, now Ulcerative Colitis and so much more than to mention here. 2011 would be the last year I was given Avelox and Levaquin by my ENT and the latter by a family doctor.
It was “blind faith” that became my downfall. I’m not certain when I was first floxed. I suspect it was in the late 90’s while on active duty. I suspect it was these drugs that caused me to tear the meniscus in my right knee in 1999. In 2001 I retired from the military because I could no longer run and had constant problems with my shoulders, back, and other tendons. I just couldn’t keep up with the demands of the military at the age of 39.
In 2003, I was prescribed Levaquin by my PCP and again, I reacted with severe lower back and sciatica pain that required many visits to a therapist to bring under control. There were times when I could barely walk. And these symptoms weren’t the only ones. I suffered insomnia, anxiety attacks and developed IBS.
In 2004 I was prescribed Levaquin for an infection and this time it would result in the first tear to my right rotator cuff. I suffered this tear doing simple lifting at home. I learned that fall; I would have to have surgery to repair the tear. It took 8 months for me to get use of my arm back.
I would be given Avelox in 2005 and suffer damage to the ulnar nerve in my left hand that required surgery. The surgery did not correct the problem. Even as I type this, there is pain in my left hand; I often wake up with it numb. On one occasion, I woke one morning and could not move my hand, I panicked, manually began to move my hand and it started working again. That only happened once, but it scared me. I went through several tests with a neurologist to see if there was another problem after the hand surgery. She could not find anything wrong with the nerves from my spine to my hand – nothing. Little did I know it was the drugs that were causing shooting pains and numbness in my hands and feet. Like all the other doctors before her, she never looked at my prescription history to see if something I had taken was causing the problem.
In 2006 through the end of 2008 would prove to be good years in which many of the problems except the IBS disappeared. In December 2008, I was prescribed Levaquin again and this would result in a tears to my left rotator cuff several months later. It also resulted in a second tear to my right rotator cuff.
In 2011, 30 days prior to my 2nd right rotator cuff surgery, I developed another sinus infection. I was prescribed Levaquin and two weeks after the surgery, I was prescribed Avelox with Prednisone (simultaneously) by the same ENT that had performed sinus surgery almost 10 years earlier. In the fall of 2011, I tore my right rotator cuff for a third time, picking up a bag of groceries. The surgeon informed me after that surgery, that it could not withstand anymore repairs – if it tears again, it will most likely result in joint replacement.
In the fall of 2011 I received a letter from attorneys representing Humana. They were suing Johnson and Johnson for the money they had to spend on my surgeries. The letter also told me if I were to sue, I would owe Humana. The fear of being sued by Humana, whom, obviously knew the drugs were causing tears, kept me from holding the doctors and J&J accountable. In the legal field, this is known as the “chilling effect.” Like many, I just didn’t have the money to find justice. So I let it go to work on awareness.
But the damage didn’t end in 2011. About the time I received that letter, I was at work, pivoted on my right foot to talk with a coworker, and felt a sharp pain in my hip. I would later learn this was one of two tears to my right hip labrum.
In May 2015, I had to have hip replacement surgery. This too can be directly connected to Levaquin and Avelox. In 2011, via Ulcerative Colitis. In June 2012, I suffered a severe colitis flare up that resulted in me being put in the hospital and the prescribed a lot of prednisone. I suffered a lot of pain in my right hip. In 2014, I gave up on my current surgeons and sought out a hip specialist, little did I know that there were changes taking place inside my hip. I didn’t know that steroids would do the damage I suffered.
By then I was smart enough to look at the side effects of drugs, and found prednisone and other steroids can cause a condition called Avascular Necrosis. Three surgeons denied a problem despite a statement in the hip MRI regarding an “abnormal signal” coming from inside my femur. It took a little over two years for the head of my femur to collapse, which could only be repaired with hip replacement. All because of Levaquin and Avelox and the steroids they prescribed with them. Today, after my change to organics, I now have the colitis in check. Haven’t had any severe incidents since 2013.
Like many floxies, I live with daily pain – something hurts. I have made many changes to include changing to an organic diet rich in plant based foods. I do my best to stay away from processed foods and meats with antibiotics. I took control from the doctors on prescriptions, and I question everything. This change has made all the difference. I have not taken a plethora of supplements, my food has it all.
I have a very difficult time trusting doctors. I do my best to work with my doctors and communicate with them. I inform them that I am the poster child for why antibiotics should not be overprescribed. One doctor, wanted to prescribe Cipro, I asked him what his estate is worth? He changed the prescription.
Many of the doctors denied the drugs did the damage. Not a single one of them looked at my prescription history, and none of them acknowledge the dangers of FQ’s. I will never trust the pharmaceutical companies ever again; it’s painfully obvious they put profits before people. I ask everyone that reads this story to please, Please, research those prescriptions before you fill them. You could be filling a prescription that has the potential to kill you. Please. Spread the word.
The FDA no longer protects us. Congress couldn’t care less. To all of them we are a meaningless statistic. Change needs to take place. You don’t have to wait for congress; you can make those changes and get better on your own. Find what works best for you. There is no magic pill for what happened to us. Only time, patience, and eating healthy have made a difference. I’ll never be back to 100%, but at least I have hope that eventually it could get better.